MAUDE Adverse Event Report: CONMED LARGO BUR GUARD, MEDIUM; MOTOR, SURGICAL INSTRUMENT, PNEUMATIC POWERED

CONMED LARGO BUR GUARD, MEDIUM; MOTOR, SURGICAL INSTRUMENT, PNEUMATIC POWERED
Model Number 00137501200
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 03/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the 00137501200, bur guard, medium was being used on (b)(6) 2023 during a teeth removal procedure and ¿a bur guard overheated and caused injury to the patient¿s lip, the extent is yet to be determined.When placed on the drape it melted onto the bur guard itself.The surgeon felt no heat radiation into the handpiece.The bur was easily removed as was the bur guard¿.The procedure was completed and there was no delay.This report is being raised on the basis of injury due to unknown degree of burn to the patient¿s lip.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An evaluation of the returned device found that the bearing collapsed and damaged ¿ unrepairable.The collapsed bearing is known to increase friction, and subsequently increasing the operating temperature of the device.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.Although this is a reusable device, it is not serviceable.Therefore, a service history is not available for review.A two-year review of complaint history revealed there has been a total of 3 reports, regarding 3 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised the following: overheating might occur if bearings are worn or are not kept clean.If overheating occurs, discontinue use and return for service.Prior to attaching the bur guard: a) check for worn bearings by inserting a bur into the nose of the bur guard.While holding the bur, spin the guard.The guard should spin freely around the bur shaft without restrictions.B) attach the bur and guard to the drill using the following instructions.Run the instrument for at least 30 seconds, carefully feeling the tip of the guard for heat.If heat is noticed, discontinue use and return to linvatec/hall surgical for service we will continue to monitor for trends through the complaint system to assure patient safety.

Brand Name
BUR GUARD, MEDIUM
Common Device Name
MOTOR, SURGICAL INSTRUMENT, PNEUMATIC POWERED
Manufacturer (Section D)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer (Section G)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer Contact
robin drum
11311 concept blvd.
largo, FL 33773
8653881978
MDR Report Key16770486
Report Number1017294-2023-00037
Device Sequence Number11576276
Product Code GET
UDI-Device Identifier10845854012338
UDI-Public(01)10845854012338(11)200310(10)1087070
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 06/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number00137501200
Device Catalogue Number00137501200
Device Lot Number1087070
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2023
Supplement Date Received by Manufacturer05/24/2023
Initial Report FDA Received Date04/19/2023
Supplement Report FDA Received Date06/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Patient EthnicityNon Hispanic